Sign Up for a Free Account
  • Updated 09.13.2020
  • Released 11.16.1998
  • Expires For CME 09.13.2023

Drug-induced seizures

Introduction

Overview

Drug-induced seizures are adverse reactions caused by several drugs and there are no clinical features to differentiate these from idiopathic epileptic seizures. The term includes seizures associated with antiepileptic drugs. Identification of the offending drug and knowledge of the mechanism of seizures is useful for management.

Key points

• Seizures can occur as an adverse effect of several drugs from different pharmacological categories.

• No characteristic clinical features differentiate drug-induced seizures from idiopathic epileptic seizures.

• Use of drugs known to cause seizures should be avoided in patients with predisposition to seizures.

• Most drug-induced seizures resolve after discontinuation of the offending drugs, but some patients require supplementary treatment, eg, intravenous diazepam.

• Study of pathomechanisms of drug-induced seizures is providing an insight into the mechanism of epilepsy due to other causes.

Historical note and terminology

Seizures may be defined as a "paroxysmal clinical event characterized by an altered state of consciousness with or without presence of motor activity or abnormal motor activity accompanied by epileptic EEG activity." An abnormal discharge may arise from neurons in either cortical or subcortical regions. The term “epilepsy” is not used for drug-induced seizures except in rare circumstances when brain damage caused by a drug acts as an epileptic focus. This problem is difficult to evaluate because every human being can have a seizure under certain circumstances. About 10% of the population is prone to seizures that can be triggered by stimuli such as fever in infancy, drugs, and biochemical disturbances. All seizures reported while patients are receiving certain drugs are not necessarily due to the drugs. The broad term, "drug-induced seizures," also covers seizures precipitated by drugs in susceptible patients and seizures that may occur in epileptic patients after withdrawal of pharmacotherapy.

Although epilepsy has been recognized since early medical history and seizures were recognized as a manifestation of poisoning, the relationship of seizures to therapeutic drugs was not established until the earlier part of the 20th century. Brainstem stimulants such as picrotoxin (a GABA antagonist) and pentylenetetrazol were used at one time to induce convulsions in psychotic patients, but their use was discarded. These 2 drugs are still listed in some pharmacopoeias as respiratory stimulants, and seizures are a recognized side effect.

Most early descriptions of drug-induced seizures were as complications of therapy with psychotropic drugs. After the introduction of antidepressants, the earliest reports of seizures were in the 1950s and were particularly associated with imipramine therapy (19). The epileptogenic effects of neuroleptic therapy were recognized in the 1960s. Penicillin, introduced in clinical use in 1939, was known to be epileptogenic when applied to the cerebral cortex of experimental animals. Clinical reports of seizures due to penicillin started to appear in the 1960s (31).

Start a MedLink Neurology trial
to unlock 3 free articles.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com